Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 85, NWS Pittsburgh, PA

June 14, 2005Greene County, Pennsylvania; Marion County, Monongalia County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 14, 2005, 5:54 PM EDT for Greene County, Pennsylvania; Marion County, Monongalia County, West Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2005, 5:54 PM EDT (21:54 UTC)
Expired
Jun 14, 2005, 7:00 PM EDT
In force
66 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Greene County, PA, Marion County, WV, Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 4:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:40 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 14, 2:40 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EDT TUE JUN 14 2005

.SHORT TERM (THROUGH WEDNESDAY)...
WARM AND HUMID AIR AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE
DISTRICT BEFORE DAYBREAK WILL BRING PERIODS OF THUNDERSTORMS THIS
EVENING AND INTO TONIGHT. SOME OF THE STORM WILL LIKELY REACH SEVERE
LIMITS WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT. AS THE
COLD FRONT PUSHES EAST AND TEMPERATURES COOL LATER TONIGHT THE RISK
OF THUNDERSTORMS WILL DIMINISH. COOLER AND DRIER AIR WILL PUSH INTO
THE DISTICT WEDNESDAY BEHIND THE FRONT...BUT COLD AIR ALOFT WILL
PROVIDE ENOUGH INSTABILITY FOR A RISK OF SHOWERS AND THUNDERSTORMS
FOR WEDNESDAY AFTERNOON.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
AS COOLER DRIER AIR FUNNELS INTO THE FORECAST AREA THE RISK OF
SHOWERS WILL GRADUALLY DIMINISH. BUT A RISK OF RAIN SHOWERS WILL
CONTINUE INTO THURSDAY AND FRIDAY DURING MAX HEATING AS THE COLD
POOL ALOFT SLOWLY WARMS. A LARGE RIDGE OF HIGH PRESSURE BUILDING
INTO THE DISTRICT SATURDAY WILL BRING DRY WEATHER FOR SATURDAY. THE
HIGH PRESSURE WILL DOMINATE THROUGH TUESDAY WITH DRY WEATHER AND
SLOWLY MOVING TEMPERATURES.

&&

.AVIATION...
RAPIDLY LOWERING CONDS TO IFR/LIFR IN TSTMS LATE AFTERNOON AND
EVENING AS COLD FRONT APPROACHES FROM THE WEST. FROPA THIS EVENING.
SFC WINDS SW 10-20KTS AND GUSTY PREFRONTAL AND WESTERLY WINDS
10-20KTS AND GUSTY POST FRONTAL. TSTM GUSTS GREATER THAN 50KTS
LIKELY DURING THE LATE AFTN AND EVENING. LARGE HAIL IS ALSO
POSSIBLE. OUTSIDE OF TSTMS/SHOWERS VFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 14, 5:07 PM EDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 PM EDT TUE JUN 14 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-150200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
507 PM EDT TUE JUN 14 2005

...MODERATE RISK FOR SEVERE WEATHER THIS EVENING...

AN APPROACHING STRONG COLD FRONT WILL BE THE FOCUS FOR SEVERE WEATHER
THIS EVENING.

THUNDERSTORMS THAT HAVE DEVELOPED ACROSS EASTERN OHIO WILL MOVE
RAPIDLY ACROSS WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
WESTERN MARYLAND DURING THE EVENING HOURS. SOME OF THESE
THUNDERSTORMS WILL REACH SEVERE LEVELS WITH DAMAGING WINDS AND LARGE
HAIL BEING THE SEVERE THREATS.

IT IS ADVISED THAT OUTDOOR OBJECTS BE SECURED OR BROUGHT INDOORS DUE
TO THE THREAT OF STRONG AND GUSTY THUNDERSTORM WINDS.

FOR THE LATEST INFORMATION...LOG ON TO OUR WEB SITE AT
WWW.ERH.NOAA.GOV/PBZ OR STAY TUNED TO NOAA WEATHER RADIO OR OTHER
MEDIA OUTLETS FOR UPDATES ON THIS SITUATION AND ANY POSSIBLE
WARNINGS.

SPOTTER ACTIVATION MAY BE REQUIRED.  A SEVERE THUNDERSTORM WATCH IS
IN EFFECT FOR MUCH OF THE AREA.

15

In the hours before

Special weather statement, Jun 14, 4:38 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT TUE JUN 14 2005

MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-150300-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-FAYETTE PA-FOREST PA-GARRETT MD-
GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON PA-
JEFFERSON OH-LAWRENCE PA-MARION WV-MARSHALL WV-MERCER PA-
MONONGALIA WV-MONROE OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER WV-
TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
438 PM EDT TUE JUN 14 2005

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

ALLEGHENY        ARMSTRONG        BEAVER           BUTLER
CLARION          FAYETTE          FOREST           GREENE
INDIANA          JEFFERSON        LAWRENCE         MERCER
VENANGO          WASHINGTON       WESTMORELAND

IN WEST VIRGINIA...

BROOKE           HANCOCK          MARION           MARSHALL
MONONGALIA       OHIO             PRESTON          TUCKER
WETZEL

IN OHIO...

BELMONT          CARROLL          COLUMBIANA       GUERNSEY
HARRISON         JEFFERSON        MONROE           NOBLE
TUSCARAWAS

IN MARYLAND...

GARRETT
Local storm report, Jun 14, 4:55 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             WEST LAFAYETTE          40.27N 81.75W
06/14/2005  1.00 INCH        COSHOCTON          OH   EMERGENCY MNGR

0421 PM     HAIL             NORTH ZANESVILLE        39.98N 82.00W
06/14/2005  0.75 INCH        MUSKINGUM          OH   EMERGENCY MNGR

0415 PM     HAIL             COSHOCTON               40.26N 81.85W
06/14/2005  1.25 INCH        COSHOCTON          OH   EMERGENCY MNGR

0445 PM     HAIL             CAMBRIDGE               40.03N 81.59W
06/14/2005  0.75 INCH        GUERNSEY           OH   AMATEUR RADIO

&&

NWS
Local storm report, Jun 14, 5:22 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     3 NW CALDWELL           39.78N 81.55W
06/14/2005                   NOBLE              OH   EMA

            TREES DOWN ON COUNTY ROAD 20.

&&

TP
Local storm report, Jun 14, 5:32 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     HERMITAGE               41.23N 80.44W
06/14/2005                   MERCER             PA   AMATEUR RADIO

            TREES DOWN ON HOME. POWER OUTAGES.

&&

TP
Local storm report, Jun 14, 5:43 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     SHARPSVILLE             41.26N 80.48W
06/14/2005                   MERCER             PA   AMATEUR RADIO

            60 MPH WIND GUST REPORTED.

&&

TP
Local storm report, Jun 14, 5:50 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     RICHMOND                40.43N 80.77W
06/14/2005                   JEFFERSON          OH   AMATEUR RADIO

            WINDS GUSTING TO 60 MPH. TREES DOWN.

&&

TP

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:17 PM EDTSevere Thunderstorm WarningPBZMercer58 min
Jun 14, 5:28 PM EDTSevere Thunderstorm WarningPBZLawrence62 min
Jun 14, 5:48 PM EDTSevere Thunderstorm WarningPBZVenango57 min
Jun 14, 6:00 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington60 min
Jun 14, 6:12 PM EDTSevere Thunderstorm WarningPBZForest63 min
Jun 14, 6:27 PM EDTSevere Thunderstorm WarningPBZJefferson48 min
Jun 14, 7:02 PM EDTSevere Thunderstorm WarningPBZButler28 min
Jun 14, 7:03 PM EDTSevere Thunderstorm WarningPBZArmstrong, Westmoreland57 min
Jun 14, 7:11 PM EDTSevere Thunderstorm WarningPBZFayette49 min
Jun 14, 7:21 PM EDTSevere Thunderstorm WarningPBZIndiana54 min
Jun 14, 4:03 PM EDTSevere Thunderstorm WarningPBZCoshocton42 min
Jun 14, 4:08 PM EDTSevere Thunderstorm WarningPBZMuskingum, Noble67 min
Jun 14, 4:22 PM EDTSevere Thunderstorm WarningPBZTuscarawas53 min
Jun 14, 4:30 PM EDTSevere Thunderstorm WarningPBZGuernsey60 min
Jun 14, 4:47 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison58 min
Jun 14, 4:59 PM EDTSevere Thunderstorm WarningPBZBelmont, Monroe61 min
Jun 14, 5:25 PM EDTSevere Thunderstorm WarningPBZJefferson65 min
Jun 14, 5:32 PM EDTSevere Thunderstorm WarningPBZMarshall, Wetzel58 min
Jun 14, 5:46 PM EDTSevere Thunderstorm WarningPBZBrooke, Ohio44 min
Jun 14, 7:26 PM EDTSevere Thunderstorm WarningPBZTucker64 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.